Antibiotic abuse in pregnancy linked to allergy related symptoms in children

Screen Shot 2016-01-31 at 3.18.08 PM

 

Research Study

Antibiotic Abuse

Title: 

“Antibiotic Use in Pregnancy Linked to Allergy Related Symptoms in Child”.

This study of British children published in the Journal of Respiratory and Critical Care Medicine suggests that women who have an infection or take antibiotics during pregnancy are more likely to have a child with an allergy related condition such as asthma, eczema or hay fever.

This paper details how the researchers at the University of Nottingham evaluated the medical records of nearly 25,000 British children and their mothers.

Results:

The study determined that children exposed to antibiotics in the womb had a higher risk of developing asthma, hay fever and eczema than did children whose mothers did not take the medication during pregnancy.

Authors comment:

“Because a person’s immune system develops while he or she is still in the womb, some experts speculate that factors that modify microbial exposure at this time may have a long-term effect on the risk of developing allergic disease”.

Amer. J. Respiratory and Critical Care Med., 2002;166:827-832

    This study highlights the dangers for the unborn child of antibiotic use during pregnancy.

Leave a Reply

Your email address will not be published. Required fields are marked *